Archive for Mathematical Logic 46 (2):107-121 (2007)

Abstract
Let ${\mathfrak{M}}$ be a nonstandard model of Peano Arithmetic with domain M and let ${n \in M}$ be nonstandard. We study the symmetric and alternating groups S n and A n of permutations of the set ${\{0,1,\ldots,n-1\}}$ internal to ${\mathfrak{M}}$ , and classify all their normal subgroups, identifying many externally defined such normal subgroups in the process. We provide evidence that A n and S n are not split extensions by these normal subgroups, by showing that any such complement if it exists, cannot be a limit of definable sets. We conclude by identifying an ${\mathbb{R}}$ -valued metric on ${\tilde{S}_n = S_n /B_S}$ and ${\tilde{A}_n = A_n /B_A}$ (where B S , B A are the maximal normal subgroups of S n and A n identified earlier) making these groups into topological groups, and by showing that if ${\mathfrak{M}}$ is ${\mathfrak\aleph_1}$ -saturated then ${\tilde{S}_n}$ and ${\tilde{A}_n}$ are complete with respect to this metric
Keywords Models of arithmetic  Nonstandard groups  Permutation groups
Categories (categorize this paper)
DOI 10.1007/s00153-006-0030-2
Options
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

PhilArchive copy


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 63,323
External links

Setup an account with your affiliations in order to access resources via your University's proxy server
Configure custom proxy (use this if your affiliation does not provide a proxy)
Through your library

References found in this work BETA

Supplements of Bounded Permutation Groups.Stephen Bigelow - 1998 - Journal of Symbolic Logic 63 (1):89-102.
Supplements of Bounded Permutation Groups.Stephen Bigelow - 1998 - Journal of Symbolic Logic 63 (1):89-102.

Add more references

Citations of this work BETA

The Arithmetic of Cuts in Models of Arithmetic.Richard Kaye - 2013 - Mathematical Logic Quarterly 59 (4-5):332-351.

Add more citations

Similar books and articles

Hyperlinear and Sofic Groups: A Brief Guide.Vladimir G. Pestov - 2008 - Bulletin of Symbolic Logic 14 (4):449-480.
On the Definability of Radicals in Supersimple Groups.Cé{D.}ric Milliet - 2013 - Journal of Symbolic Logic 78 (2):649-656.
Maximal Subgroups of Infinite Symmetric Groups.James E. Baumgartner, Saharon Shelah & Simon Thomas - 1992 - Notre Dame Journal of Formal Logic 34 (1):1-11.
Closed Normal Subgroups.James H. Schmerl - 2001 - Mathematical Logic Quarterly 47 (4):489-492.
Supplements of Bounded Permutation Groups.Stephen Bigelow - 1998 - Journal of Symbolic Logic 63 (1):89-102.
Tennenbaum's Theorem and Unary Functions.Sakae Yaegasi - 2008 - Notre Dame Journal of Formal Logic 49 (2):177-183.
Inconsistent Nonstandard Arithmetic.Chris Mortensen - 1987 - Journal of Symbolic Logic 52 (2):512-518.

Analytics

Added to PP index
2013-11-23

Total views
26 ( #420,091 of 2,448,709 )

Recent downloads (6 months)
3 ( #224,503 of 2,448,709 )

How can I increase my downloads?

Downloads

My notes